Nebraska, 2020

Drought in Nebraska, November 1 to 30, 2020

November 1 to 30, 2020 · NWS GID · 18 events in 18 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During November, 18 of the 24 counties in South Central Nebraska were completely-or-partially included in D2-or-worse drought, per weekly issuances of the U.S. Drought Monitor. For much of the western half of the area (especially west of a Greeley-Minden-Franklin line), November marked at least the fourth-consecutive month of below normal precipitation, prompting the return of D3 Extreme Drought to portions of South Central Nebraska for the first time since 2013. Meanwhile, for roughly the eastern half of the area, November precipitation trends were more encouraging as most places registered slightly wetter-than-normal for the month (totals commonly 1.50-2.00 inches). Of note, November finally broke a five-month streak of below normal precipitation at Hastings that had lasted from June-October. Although drought categories did not explicitly improve in the eastern half of the area, they at least remained status quo, stemming a gradual-worsening trend that had defined the preceding few months.

Breaking things down in more detail and focusing on specific drought categories: Clearly the most newsworthy November note was the late-month introduction of D3 to all of of Furnas/Gosper counties, along with adjacent portions of Dawson/Phelps/Harlan/far southwestern Buffalo (total of six affected counties). Within much of this area, November precipitation totals were incredibly meager, including as little as 0.04 at Wilsonville and 0.07 south of Elwood. However, the introduction of D3 was ultimately driven by slightly-longer term precipitation deficits, as several official NWS stations in the D3 area endured one of their driest August-November stretches on record, including record-driest at Elwood 8S (1.47) and Canaday Steam Plant/Lexington 6SSE (1.07). Slightly east of the official D3 area, Minden also notched its driest-on-record Aug.-Nov. with only 2.30. In addition to the six counties included in D3 by month's end, all-or-some of 12 other counties west of the Highway 81 corridor remained in D2 Severe Drought throughout the month. Meanwhile, the rest of South Central Nebraska remained in (or was newly-assigned) D1 Moderate Drought during November. Temperature-wise, although not as big of a drought-factor as it would have been during the growing season, November was certainly a warm one with most local stations averaging 5-7 degrees F above normal (among the Top-10 warmest-on-record at many of them).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 6:01 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Oct 31, 6:01 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
701 PM CDT Sat Oct 31 2020

.DISCUSSION...(This evening through Saturday)
Issued at 312 PM CDT Sat Oct 31 2020

Despite the strong northwesterly post-frontal winds, good mixing
has allowed temperatures to reach the upper 60s and low 70s across
the area. Gusts are currently in the 30 to 40 MPH range, and this
will continue to be the case through early evening.

Tonight, winds will gradually decrease as back off as the upper
trough shifts eastward and surface high pressure pushes in from
the west. Overnight lows are expected to dip to the 20s to low
30s, which will likely be our coldest night for the next 7 days.
High pressure will move overhead on Sunday. This will reduce
mixing during the daytime, which, when coupled with the cooler
airmass, will result in temperatures only in the 50s for most of
the area. It will not be an unpleasant day by any means, but much
warmer days are on the way.

Strong ridging aloft will build in for next week. As a result,
models are in very good agreement dry weather with above-normal
temperatures. Forecast highs were bumped up a couple degrees from
the NBM initialization, as it has shown a noticably cool bias over
the past several days. The warmest day is currently forecast to
be Tuesday as highs reach the mid upper 70s for most. That said,
temperatures around 70 degrees are possible for at least portions
of the area each day through next Saturday.

The next cooldown and chance for precipitation appears to be on
track for the following Sunday or Monday (November 8-9) as a
strong upper system and associated cold front move through the
area.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 658 PM CDT Sat Oct 31 2020

Main issues are twofold. First will be the strong wind gusts at
the surface for the first few hours and then diminish as surface
pressure rises finally back off behind a cold front. Then, later
this evening for a few hours there is a risk of some LLWS as winds
aloft will take a bit longer to back off. Wind will continue to
diminish and back to the west, then southwest for Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Heinlein
Hazardous weather outlook, Oct 31, 6:36 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
736 PM CDT Sat Oct 31 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
736 PM CDT Sat Oct 31 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Adams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Buffalo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Dawson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Furnas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Gosper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Greeley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Harlan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Howard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Kearney

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Phelps

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Sherman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Valley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Webster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923650, 923651, 923652, 923653, 923655, 923656, 923657, 923658, 923659, 923660, 923661, 923662, 923663, 923666, 923667, 923669, 923671, 923672.